MDJunction - People Helping People
 
Ask a Question
06/06/2010 12:05 PM

Temporary SAI?

djs3
djs3Posts: 52
Member

Hi, All!

Back here after months away. Has anyone ever heard of temporary SAI? I was diagnosed 10/2009, and the three subsequent a.m. Cortropin stim tests have shown better baseline cortisol and ACTH as well as less severe blunting. Cause of SAI has never been determined ( clear MRI's, no history of previous steroid use, etc.). Has anyone heard of temporary SAI?

Best,

Diane

Reply

06/06/2010 12:06 PM
djs3
djs3Posts: 52
Member

Actually, it was 10/2008....

06/06/2010 01:02 PM
bob3bob3
bob3bob3Posts: 4213
Senior Member

Yes temporary SAI is actually a "common" occurrence.

Most often caused by semi long term but high steroid use for pain events. The pit thinks there is high enough cortisol so doesnt secrete ACTH to make any more. It will of course only affect your baseline numbers (ie before the injection)

Per your comments I don't know if any other causes exist.

Keep in mind too that you can get some large baseline cortisol swings as just being "normal". I had 2 tests that I remember. 90 was my screening test but my stim test was around 42. Both were taken at 8:30AM and both had a 30 minute walk beforehand. (These are Oz measurement numbers)

Bob


06/06/2010 09:15 PM
djs3
djs3Posts: 52
Member

Thanks, Bob! Do you know of any other causes than steroid use, since I've, up until my dx, have never used steroids. I know the test results can vary, but I guess because they're trending toward normal we're guardedly hopeful Smile

thanks!

Diane


06/07/2010 12:38 AM
bob3bob3
bob3bob3Posts: 4213
Senior Member

Hi Diane

I'd be guessing, and its only logic based. Have never researched... Temporary might occur with temporary nearby swelling. Say a major sinus infection or problem? ie a physical compressing of the pit. Chemically? I guess it might be possible that some other organic compound could make the pit think there is enough cortisol but there isnt. Even if there was though how would it get there? I did a Google on "drug induced adrenal insufficiency" and it came up with a hypnotic/anesthetic "etomidate" as one contender. Its effect can only be measured in days though.

I'll repeat, I am guessing! I suggest that you examine your medical status/records and any drugs that were taken from just before you got AI symptoms to your DX. That also applies to an stress events, physical or emotional. ie Try to find a plausible reason or trigger. This is of course a very flaky way to research but you might be able to find a correlation.

Bob

Post edited by: bob3bob3, at: 06/07/2010 12:40 AM


06/08/2010 11:01 PM
djs3
djs3Posts: 52
Member

Thanks, Bob!

Diane


06/09/2010 07:05 AM
teri72193
teri72193  
Posts: 1264
Senior Member

Diane/Bob:

My Endo gave me a list of things that can cause it and I have it somewhere, but the one that sticks in my mind is long term prescription narcotic use like pain pills and there were some other things that can cause temporary or even permanent if you have them long enough, oh and lots of surgeries can cause it as well. I will have to look for that list but I'm pretty sure we found it on Google.


06/19/2010 12:55 AM
crabbyapple
crabbyapplePosts: 224
Member

I have a bunch of questions in addition to what is posted here. My endo thinks mine will be temporary. Please if anyone else was temp, or has had theirs climb back into gear at least a little bit over time let me know.

DJS I hope it is temporary for you.

I found out that I have lots of polyps? in my sinuses, that was found out via my MRI for the check on Pit. I wonder if I should ask more about that, and if they are removed if they are compressing?

I did have two surgeries under general anesthesia and terrible pain and swelling from Jan-April. I bottomed out after the April surgery according to Endo. I also had steroid injections 2x at 6 week intervals into some keloids. She said that is not what caused it, becuase they were subcutaneous injections BUT, what do you guys think? My vote is that was the iciing on the cake, or the last surgery was. My two surgeries were minor, but being under general she said causes stress regardless. The first surgery was botched here in the German hospital, that is what lead to the second, which fixed the hernia I had that was HUGE.

Maybe there is hope for this to go away. Taking HC for 3-6 months could prevent my pit from ever knowing what to do again though, so isn't kind of a Catch22?


06/19/2010 03:22 AM
bob3bob3
bob3bob3Posts: 4213
Senior Member

Yes it is a Catch22 (never saw that movie)

Basically you have to stay on low levels of replacement so you have constant AI symptoms. It isn't fun! If however you notice that you are feeling better as time goes on, you then reduce the replacement till it hurts again! There is a guy here on the AI group that has been through this successfully but I don't remember his username. I think he had multiple (like 10-12) shoulder/pain injections that caused it.

I'd be more inclined to think that only two injections would have been almost insignificant. I don't however have a handle on the qty of steroid needed to induce SAI.

Bob

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved